Alert archive / Michigan / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 25, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 11, 2011, 2:53 PM EDT for Clare County, Osceola County, Michigan. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2011, 2:53 PM EDT (18:53 UTC)
- Expired
- May 11, 2011, 3:44 PM EDT
- In force
- 51 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clare County, MI, Osceola County, MI
The radar
The NCL Michigan radar (KAPX), 103 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 3:00 PM EDT | HAIL 0.25 | 2 N Dighton, MI | ABOUT A 5 MINUTE HAIL STORM OCCURED AT THE TV 9/10 STUDIOS. HEAVY RAIN ALSO OCCURING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
926
WUUS53 KGRR 111853
SVRGRR
MIC035-133-112015-
/O.NEW.KGRR.SV.W.0025.110511T1853Z-110511T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
253 PM EDT WED MAY 11 2011
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CLARE COUNTY IN CENTRAL MICHIGAN...
OSCEOLA COUNTY IN CENTRAL MICHIGAN...
* UNTIL 415 PM EDT
* AT 248 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL.
THIS STORM WAS LOCATED 7 MILES NORTHEAST OF LEROY..AND MOVING
SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
REED CITY... LEROY... MARION...
EVART... HARTWICK TWP... MIDDLE BRANCH TWP...
SYLVAN TWP... ORIENT TWP... SEARS...
DIGHTON... TUSTIN... HERSEY...
LONG LAKE HEIGHTS... FREEMAN TWP... WINTERFIELD TWP...
LAKE GEORGE... LEOTA... TEMPLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4417 8497 4416 8465 4385 8509 4382 8509
4382 8556 4417 8556
TIME...MOT...LOC 1853Z 309DEG 18KT 4409 8533
WIND...HAIL <50MPH 1.00IN
$$
932 follow-up statements
748
WWUS53 KGRR 111918
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
318 PM EDT WED MAY 11 2011
MIC035-133-112015-
/O.CON.KGRR.SV.W.0025.000000T0000Z-110511T2015Z/
CLARE MI-OSCEOLA MI-
318 PM EDT WED MAY 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OSCEOLA AND
NORTHWESTERN CLARE COUNTIES UNTIL 415 PM EDT...
AT 315 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL. THIS STORM
WAS LOCATED NEAR MARION...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
LEROY... MARION... EVART...
HARTWICK TWP... MIDDLE BRANCH TWP... SYLVAN TWP...
ORIENT TWP... SEARS... DIGHTON...
TUSTIN... LONG LAKE HEIGHTS... FREEMAN TWP...
WINTERFIELD TWP... LAKE GEORGE... LEOTA...
TEMPLE... PARK LAKE... HIGHLAND...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4389 8547 4417 8556 4417 8497 4416 8465
4385 8509 4382 8509
TIME...MOT...LOC 1918Z 307DEG 14KT 4405 8520
WIND...HAIL <50MPH 1.00IN
$$
93536
WWUS53 KGRR 111944
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
344 PM EDT WED MAY 11 2011
MIC035-133-111952-
/O.CAN.KGRR.SV.W.0025.000000T0000Z-110511T2015Z/
CLARE MI-OSCEOLA MI-
344 PM EDT WED MAY 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR OSCEOLA AND NORTHWESTERN CLARE
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
THROUGH 4 PM EDT...SMALL HAIL...GUSTY WINDS...FREQUENT LIGHTNING...
AND HEAVY RAIN WILL CONTINUE TO BE POSSIBLE ACROSS NORTHEAST OSCEOLA
COUNTY AND ALL OF CLARE COUNTY.
LAT...LON 4389 8547 4417 8556 4417 8497 4416 8465
4385 8509 4382 8509
TIME...MOT...LOC 1942Z 307DEG 14KT 4399 8510
$$
TJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:10 PM EDT, 43 minutes earlier.
Area forecast discussion, May 11, 2:10 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 210 PM EDT WED MAY 11 2011 LATEST UPDATE...SHORT TERM/MEASOSCALE UPDATE... .SYNOPSIS...(400 AM EDT WED MAY 11 2011) IT WILL BE UNSEASONABLY MILD WITH A CHANCE OF THUNDERSTORMS TODAY THROUGH FRIDAY. TEMPERATURES WILL UNDERGO A GRADUAL COOLING TREND THIS WEEKEND WITH RAIN SHOWERS. TEMPERATURES WILL CONTINUE ON A COOLING TREND TO BELOW NORMAL FOR THE EARLY PART OF NEXT WEEK. && .SHORT TERM...(210 PM EDT WED MAY 11 2011) (THIS AFTERNOON THROUGH FRIDAY AFTERNOON) MESOSCALE UPDATE... WARMER MID LEVEL TEMPS AND SUBSIDENCE ASSOCIATED WITH AMPLIFYING RIDGE OVER HAS HALTED ANY SOUTHWARD MOVEMENT/DEVELOPMENT OF THE NRN LWR MI MCS. ALL THE ACTION REMAINS NORTH OF HIGHWAY U.S. 10. THE OUTFLOW FROM THE MCS HOWEVER HAS PASSED SOPUTH THROUGH MUCH OF THE CWFA AND SHIFTED THE SFC WINDS AROUND TO THE EAST AND NORTHEAST. SFC DEW PTS NOW RANGE FROM 34 AT MT PLEASANT TO 65 AT KALAMAZOO. GIVEN THE ADVECTION OF LOWER DEW PTS FROM THE E/NE... LITTLE OR NO SFC BASED INSTABILITY IS EXPECT TO DEVELOP THIS AFTERNOON/EARLY EVENING OVER THE ERN CWFA. IN THE WRN CWFA HOWEVER FROM MKG AND GRR SOUTHWARD... WHERE MODELS SHOW A DEW PT RIDGE IN THE MID 60S ALONG/WEST OF HIGHWAY 131... THE LATEST RUC IS SHOWING 2000-3500 SB CAPES AT 00Z. MODEL SOUNDINGS IN THIS AREA DO SHOW A CAP TO OVERCOME DUE TO INVERSION ALOFT.. BUT THERE IS A SHORTWAVE APPROACHING FROM THE WEST TOWARD 00Z. CANT RULE OUT A BATCH OF STG-SVR STORMS FIRING LATER IN THE DAY IN THE SW CWFA. RAISED POPS TO HIGH CHC ACROSS OUR AREA FOR TONIGHT. 00Z 4KM WRF-NMM SIM Z GUIDANCE SUGGESTS THAT CONVECTION WHICH WILL DEVELOP ACROSS WI/IL THIS AFTN WILL TRACK ENE ACROSS LWR MI OVERNIGHT. GIVEN THE INSTABILITY AND STRONG WARM FRONT NEAR OUR AREA WE WILL HAVE TO MONITOR THIS CLOSELY FOR POTENTIAL FOR STRONG TO A FEW LOCALLY SEVERE STORMS PARTICULARLY FROM MID TO LATE AFTN THRU THE EVENING. MORE SCATTERED SHOWERS AND STORMS ARE ANTICIPATED THURSDAY (PARTICULARLY IN THE AFTERNOON/EVENING) AS INSTABILITY RAMPS BACK UP WITH MAX TEMPS EXPECTED TO REACH THE LOW TO MID 80S AND DEW PTS INTO THE LOWER 60S. SB CAPES SHOULD ONCE AGAIN REACH THE 1000-2000 J/KG RANGE IN THE AFTN/EARLY EVE. WIND FIELDS/SHEAR VALUES THURSDAY THROUGH THURSDAY NIGHT LOOK VERY WEAK THOUGH. SCATTERED SHOWERS AND STORMS REMAIN IN THE FCST INTO FRIDAY AND IT WON/T BE QUITE AS WARM BUT STILL ABOVE NORMAL. && .LONG TERM...(400 AM EDT WED MAY 11 2011) (FRIDAY NIGHT THROUGH TUESDAY) THE MAIN CHALLENGE IN THE LONG TERM DEALS WITH THE RISK FOR RAIN FRI NIGHT INTO SAT. COMPLICATED AND UNUSUAL MID TO UPPER LEVEL PATTERN FOR FRI NIGHT INTO SAT. ONE UPPER LOW DOWN IN ARKANSAS TRIES TO LIFT NORTH TOWARD LOWER MI AS A SECOND UPPER LOW OVER IN NEBRASKA DIVES TOWARD THE GULF. GIVEN THE FALLING HEIGHTS HERE IN LOWER MI...ALONG WITH DECENT MOISTURE AROUND...SUSPECT AN EXPANDING AREA OF RAIN WILL BE DEVELOPING ON SATURDAY. PWAT VALUES ARE WELL ABOVE NORMAL 12Z SAT. I INCREASED THE POPS TO ACCOUNT FOR THIS. TEMPERATURES WILL ALSO BE A CHALLENGE WITH A STRENGTHENING NORTHEAST FLOW. I LOWERED TEMPS ON SAT FOR THIS REASON. I SUSPECT WITH 850 MB WINDS OVER 35 KNOTS FOR PARTS OF THE REGION SAT INTO SUN SHOWN BY THE ECMWF...THAT IT WILL END UP BLUSTERY AS WELL. && .AVIATION...(143 PM EDT WED MAY 11 2011) THE MAIN CHALLENGE FOR THIS SET OF TERMINAL FCSTS IS CONVECTIVE TRENDS THROUGH THE PERIOD. ONGOING CONVECTION WELL NORTH OF THE TERMINALS CONTINUES TO SLOWLY SHIFT EAST...FOLLOWING THE MID LEVEL ATMOSPHERIC FLOW. THIS IS LIKELY STAYING UP NORTH RIGHT NOW DUE TO MID LEVEL WARMING/RIDGING...CAPPING ANY DEVELOPMENT OR PROPAGATION TO THE SOUTH. A FEW OF THE MODELS ARE SHOWING A CURRENT WAVE ACROSS IA/MO MOVING INTO THE AREA DURING THE MID TO LATE EVENING HOURS TONIGHT. THIS IS THE SCENARIO THAT SEEMS MOST LIKELY TO OCCUR RIGHT NOW...HOWEVER THE CONFIDENCE IS STILL RATHER LOW AS TO THE EXACT EVOLUTION OF THIS. WITH THE LOW CONFIDENCE...WE HAVE ONLY INCLUDED A CB MENTION FOR NOW BETWEEN 23Z AND 07Z TONIGHT FROM WEST TO EAST. ANY THREAT OF CONVECTION WILL BE EVEN OF LOWER CONFIDENCE AFTER THIS EVENING...SO WE HAVE LEFT IT OUT FOR NOW AFTER 07Z TONIGHT. THIS WILL HAVE TO BE REFINED AS THE PICTURE BECOMES MORE CLEAR. && .MARINE...(400 AM EDT WED MAY 11 2011) VISIBILITY ISSUES RELATED TO FOG AND HAZE WILL LIKELY BECOME AN ISSUE LATER TODAY THROUGH THURSDAY INTO FRIDAY. IN ADDITION THE THREAT OF THUNDERSTORMS WILL POSE A HAZARD TO MARINERS FROM THIS AFTERNOON THROUGH MIDDAY FRIDAY. && .HYDROLOGY...(400 AM EDT WED MAY 11 2011) ONLY ONE RIVER FLOOD ADVISORY REMAINS. COVERAGE/INTENSITY OF SCATTERED THUNDERSTORMS TODAY THROUGH FRIDAY SHOULD BE TOO LOW TO HAVE A SIGNIFICANT IMPACT ON RIVER LEVELS. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: LAURENS SHORT TERM: LAURENS/MEADE LONG TERM: MJS AVIATION: NJJ MARINE: LAURENS HYDROLOGY: LAURENS
Hazardous weather outlook, May 11, 2:45 PM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 245 PM EDT WED MAY 11 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-121000- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 245 PM EDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS THIS AFTERNOON NORTH OF HIGHWAY U.S. 10 COULD PRODUCE SOME HAIL AND LOCALLY HEAVY RAINFALL AS THEY MOVE EAST AT AROUND 15 MPH. STORMS ARE POSSIBLE OVER THE ENTIRE AREA TONIGHT AND SOME MAY BE SEVERE WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE INTO SATURDAY. AN ISOLATED SEVERE THUNDERSTORM MAY OCCUR...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY RISKS. LOCALLY HEAVY RAINFALL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LMZ844>849-121000- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 245 PM EDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS NORTH OF LUDINGTON THIS AFTERNOON COULD PRODUCE SOME HAIL AND LOCALLY HEAVY RAINFALL AS THEY MOVE EAST AT AROUND 15 MPH. STORMS ARE POSSIBLE OVER THE ENTIRE AREA TONIGHT AND SOME MAY BE SEVERE WITH LARGE HAIL. AREAS OF FOG COULD LEAD TO AREAS OF LOW VISIBILITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A RISK FOR THUNDERSTORMS WILL EXIST INTO SATURDAY. IN ADDITION WINDS AND WAVES WILL BE ON THE INCREASE THIS WEEKEND. AREAS OF FOG COULD LEAD TO AREAS OF LOW VISIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. MEADE
In the hours before
Special weather statement, May 11, 9:14 AM EDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
914 AM EDT WED MAY 11 2011
MIZ037-111415-
MASON-
914 AM EDT WED MAY 11 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 909 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWEST MASON COUNTY...MOVING
NORTHEAST AT 25 MPH.
WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4419 8637 4418 8637 4417 8607 4404 8645
4409 8648 4412 8644 4417 8640 4418 8637
4419 8639 4420 8637
TIME...MOT...LOC 1313Z 244DEG 21KT 4417 8638
93Local storm report, May 11, 9:51 AM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
951 AM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM HAIL 1 SSW FREESOIL 44.09N 86.22W
05/11/2011 M0.70 INCH MASON MI EMERGENCY MNGR
COUNTY DEPUTY PASSED ALONG TO EM THE HAIL REPORT. VERY
HEAVY RAIN ALSO OCCURING.
&&
GWETZELLocal storm report, May 11, 10:24 AM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1024 AM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HAIL 5 SE LUDINGTON 43.90N 86.38W
05/11/2011 M0.25 INCH MASON MI EMERGENCY MNGR
PEA SIZED HAIL REPORTED NEAR CHAUVEZ AND BRYE ROADS.
STARTED TO ACCUMULATE IN SMALL AMOUNTS.
&&
GWETZELThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 9:04 AM EDT | Special Marine Warning | GRR | 74 min | |
| May 11, 9:22 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 38 min |
| May 11, 9:52 AM EDT | Severe Thunderstorm Warning | GRR | Lake, Mason, Newaygo, Oceana | 38 min |
| May 11, 10:02 AM EDT | Special Marine Warning | GRR | 53 min | |
| May 11, 10:22 AM EDT | Areal Flood Advisory | GRR | Lake, Mason, Oceana | 6 hr |
| May 11, 11:06 AM EDT | Flash Flood Warning | GRR | Lake | 5 hr |
| May 11, 12:09 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Mason | 51 min |
| May 11, 2:58 PM EDT | Flash Flood Warning | GRR | Osceola | 3 hr |
| May 11, 7:14 PM EDT | Special Weather Statement | GRR | Lake, Mason | 61 min |
| May 11, 7:52 PM EDT | Special Marine Warning | GRR | 113 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.